A recent case report suggests the association of neurotoxicity from repeated application of lindane (Kwell) in a 10-month old infant with anemia and hypoproteinemia. Although toxicity from a single application is unusual, repeated applications or accidental ingestion can result in neurotoxicity.
Lindane (gamma benzene hexachloride), a scabicide, is a chlorinated hydrocarbon insecticide. The organochlorine insecticides are well absorbed from the skin, GI track and lungs. They are distributed into fat where they can accumulate.
Acute exposure causes CNS stimulation and may cause seizures. Symptoms usually develop within one to two hours. The high degree of lipid solubility accounts for the rapid CNS toxicity, including seizures. Vomiting may also occur after lindane ingestions. In cases of ingestion, GI decontamination is not recommended.
Lindane inhibits GABA. Therfore, GABA agonists, such as benzodiazepines, are recommended for treatment of seizures.
Recommendations for the Use of Lindane (1)
Avoid applications immediately after a bath or on wet skin
Avoid longer application periods than recommended (a 6-hour application period is as effective as longer periods)
Avoid repeated applications within a short period of time
Prevent thumb sucking and licking in children after application
Use caution in:
- Pregnant women
- Excoriated skin
- Epidermal barrier of dysfunction (atopic dermatitis, psoriasis, ichthyosis)
- History of seizures or neurologic disease
- Malnourished individuals
(Organochlorine insecticides tend to persist in the environment and to accumulate in various organisms. Many organochlorine compounds have been banned from use in the US and the Environmental Protection Agency has markedly restricted the application.)
(1) Bhalla M. Thami G., Reversible Neurotoxicity after an Overdose of Topical Lindane in an Infant. Pediatric Dermatology; 2004 (5) 597-99
As always, if there are any questions, call the Tennessee Poison Center at 1-800-222-1222.
I am interested in any questions that you would like answered in the “Question of the Week.” Please email me with any suggestions at firstname.lastname@example.org.
Donna Seger, M.D.
Medical Director, Tennessee Poison Center